Alert archive / Ohio / Special Weather Statements in 2021

Special Weather Statement, NWS Cleveland, OH

April 21, 2021Cuyahoga County, Portage County, Summit County, Ohio

NWS Cleveland, OH issued this special weather statement at Apr 21, 2021, 10:55 PM EDT for Cuyahoga County, Portage County, Summit County, Ohio. It was in force for 80 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 21, 2021, 10:55 PM EDT (02:55 UTC)
Expired
Apr 22, 2021, 12:15 AM EDT
In force
80 min
Issued by
NWS Cleveland, OH

Counties Cuyahoga County, OH, Portage County, OH, Summit County, OH

The radar

The Cleveland radar (KCLE), 23 km from the middle of the area, began a volume at 02:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 2.9 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2021-04-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2021-04-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1494 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

918 
WWUS81 KCLE 220255
SPSCLE

Special Weather Statement
National Weather Service Cleveland OH
1055 PM EDT Wed Apr 21 2021

OHZ010-011-013-020>022-220415-
Summit OH-Geauga OH-Portage OH-Medina OH-Lorain OH-Cuyahoga OH-
1055 PM EDT Wed Apr 21 2021

...An intense lake effect snow band will affect Portage...
southwestern Geauga...Cuyahoga...northeastern Medina...northern
Summit and northeastern Lorain Counties Until 1230 AM EDT....

At 1052 PM EDT, radar indicated an intense lake effect snow band 
along a line extending from Mantua to Highland Hills to 
Cleveland to Westlake, moving southeast at 20 mph.

HAZARDS INCLUDE...
Winds to 30 mph... 
Visibility rapidly dropping to less than a quarter of a mile...

Locations impacted include...
Cleveland, Akron, Lorain, Elyria, Ravenna, Parma, Lakewood, Cuyahoga
Falls, Euclid, Cleveland Heights, Strongsville, Brunswick, Westlake,
North Royalton, North Ridgeville, Kent, Solon, Avon Lake, Hudson and
Twinsburg.

Use extra caution if you must travel into or through this lake effect
snow band. Rapid changes in visibility and potentially slick roads
are likely to lead to accidents. Consider delaying travel until this
snow band passes your location.

LAT...LON 4162 8148 4157 8149 4157 8142 4123 8100
      4104 8101 4107 8139 4112 8169 4147 8215
      4152 8202 4148 8189 4150 8180 4149 8176
      4150 8171 4163 8150
TIME...MOT...LOC 0252Z 307DEG 19KT 4145 8149 4141 8190 

&&

ODOT DMS  302, 303, 304, 305, 306, 307, 308, 309, 310, 311, 312, 313,
316, 317, 318, 319, 320, 321, 322, 323, 324, 325, 327, 328, 329, 606,
607, 614, 616, and 617.

$$

Clark

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this special weather statement went out at Apr 21, 7:28 PM EDT, 3 hours 27 minutes earlier.

Area forecast discussion, Apr 21, 7:28 PM EDT, 3 hours 27 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
728 PM EDT Wed Apr 21 2021

.SYNOPSIS...
A trough will linger across the region through tonight. High
pressure will build from the southwest on Thursday and move
through the Ohio Valley through Friday. Low pressure will
develop over the southern United States on Saturday and move
northeast into the region for the weekend.

&&

.NEAR TERM /THROUGH THURSDAY NIGHT/...
Greater coverage of snow showers than previously thought is
occurring across portions of northeast Ohio, so increased PoPs
as a result. Precipitation has exclusively fallen as snow or
graupel, so removed any mention of rain/snow mix and made
precipitation all snow.

Previous Discussion...
Snow showers over Indiana this afternoon will attempt to push
east into the forecast area. This area of snow is being
supported by the mid-level trough axis and associated vorticity
maximum moving through the region. Snow also has some intensity,
as it taps into some low level instability generated from
breaks in the clouds ahead of this region. Will have chance PoPs
for this afternoon and evening, timed with this feature. Snow
will then transition to being focused to the lee of Lake Erie
with moisture and instability from the lake. However, a
marginally cold low level air mass and some directional shear
will prohibit anything organized in terms of lake effect but
some light snow is possible tonight and have maintained some low
PoPs. Temperatures will be cold tonight with the anomalously
cold air mass and breaks in the clouds to allow for temperatures
to plummet into the 20s. A Freeze Warning has been issued for
our counties where the growing season has begun. High pressure
will build in from the south on Thursday and drier will enter,
ending any precipitation across the region. Some clouds may
persist to the lee of the lake. Temperatures will recover with
some slight warm air advection and the snow across the region
having melted with a mix of 40s to lower 50s for highs.
Temperatures will drop into the 30s on Thursday night and at
least widespread frost is possible as the atmosphere decouples
with high pressure.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
High pressure lingers across the area with a high pressure ridge
extending across northern Ohio and Lake Erie through Friday night.
This will result in mostly sunny/clear skies with near normal
temperatures.

Two upper-level troughs are progged to impact our region Saturday
onward: one that moves from the lower Great Plains to the mid-
Atlantic, and another one that moves across the Great Lakes region.
These two troughs will result in a large area of surface low
pressure extending from the mid-Mississippi Valley to upper Midwest
moving eastward across the region Saturday through early Sunday. Two
defined low pressure circulations will likely be present but the
more dominant of the two for our region will move eastward across
the Ohio Valley Saturday afternoon through early Saturday night.
Isentropic lift associated with the TROWAL will provide the lift and
moisture necessary for widespread rain north of the low pressure
Saturday through early Saturday night.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
An elongated area of surface high pressure will work its way east
across the region Sunday through Monday, with the center of the high
pressure ridge centered over the region by Monday morning. This will
usher in below normal temperatures for Sunday and Sunday morning,
with a round of frost/freeze expected Sunday night as temperatures
dip to near or below freezing. As high pressure shifts to the east
this Monday/Tuesday, a big pattern flip is expected with well above
normal temperatures expected by Tuesday/Wednesday. Most areas have
forecast max temperatures in the upper 70s to low 80s for each of
these days.

&&

.AVIATION /00Z Thursday THROUGH Monday/...
Scattered snow showers remain across the region, with varying
visibilities being observed within snow showers. Didn't carry
any prevailing lower ceilings or visibilities but if one of
these scattered showers does impact a TAF site, MVFR
ceiling/visibility is expected. The most intense snow shower
could bring visibility down to as low as 1 SM. High pressure
slowly builds in tonight, which should cause these showers to
slowly diminish from west to east tonight. Once showers
diminish, VFR conditions are expected to remain the predominant
condition through to the end of the TAF period.

During the afternoon hours on Friday, cumulus clouds between
3,000 and 5,000 ft are expected to develop, along with west
winds of 12-15 knots with gusts to 20 knots.

Outlook...Non-VFR expected with widespread rain Saturday
afternoon through Saturday night.

&&

.MARINE...
Elevated northwest winds of about 15-20 knots will remain across
eastern Lake Erie through this evening, for which we have a Small
Craft Advisory still in effect. There will be a bit of a lull in
Lake Erie conditions before it increases back to 15-20 knots for all
of Lake Erie east of the islands through Thursday evening. Another
round of Small Craft Advisories will probably be needed for this.
This shifts to out of the southwest on Friday as high pressure moves
eastward south of Lake Erie. Winds become light and more variable
Friday night through early Sunday as low pressure moves across the
region.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...Freeze Warning until 10 AM EDT Thursday for OHZ003-006-017-027-
     036-037-047.
PA...None.
MARINE...Small Craft Advisory until 11 PM EDT this evening for
     LEZ147>149.

&&

SYNOPSIS...Sefcovic
NEAR TERM...Saunders/Sefcovic
SHORT TERM...Saunders
LONG TERM...Saunders
AVIATION...Saunders
MARINE...Saunders
Hazardous weather outlook, Apr 21, 10:08 AM EDT, 12 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
1008 AM EDT Wed Apr 21 2021

OHZ007>014-018>023-028>033-038-089-PAZ001>003-221415-
Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-Ashtabula Inland-
Seneca-Huron-Medina-Summit-Portage-Trumbull-Crawford-Richland-
Ashland-Wayne-Stark-Mahoning-Holmes-Ashtabula Lakeshore-
Northern Erie-Southern Erie-
1008 AM EDT Wed Apr 21 2021

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ003-006-017-027-036-037-047-221415-
Lucas-Wood-Hancock-Wyandot-Marion-Morrow-Knox-
1008 AM EDT Wed Apr 21 2021

...FREEZE WARNING IN EFFECT FROM 10 PM THIS EVENING TO 10 AM EDT
THURSDAY...

This Hazardous Weather Outlook is for north central Ohio and
northwest Ohio.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Freeze Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Freeze Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ061-142>149-162>169-221415-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-Maumee Bay to Reno Beach OH-
Reno Beach to The Islands OH-The Islands to Vermilion OH-
Vermilion to Avon Point OH-Avon Point to Willowick OH-
Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH-
Conneaut OH to Ripley NY-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-
1008 AM EDT Wed Apr 21 2021

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Apr 21, 10:28 PM EDT, 27 minutes before
Special Weather Statement
National Weather Service Cleveland OH
1028 PM EDT Wed Apr 21 2021

OHZ010-011-013-020>022-220330-
Summit OH-Geauga OH-Portage OH-Medina OH-Lorain OH-Cuyahoga OH-
1028 PM EDT Wed Apr 21 2021

...A line of heavy snow showers will affect Portage...southwestern
Geauga...Cuyahoga...northeastern Medina...northern Summit and
northeastern Lorain Counties Until 1130 PM EDT....

At 1026 PM EDT, radar indicated snow showers along a line extending
from near Cleveland to near Avon Lake, moving southeast at 20 mph.

HAZARDS INCLUDE...
Winds to 40 mph...
Visibility dropping to less than one half mile...
Isolated thunderstorms...

Locations impacted include...
Cleveland, Lorain, Elyria, Ravenna, Parma, Lakewood, Cuyahoga Falls,
Euclid, Cleveland Heights, Strongsville, Brunswick, Westlake, North
Royalton, North Ridgeville, Kent, Solon, Avon Lake, Hudson and
Twinsburg.

Use extra caution if you must travel. Rapid changes in visibility and
potentially slick roads may lead to accidents.

LAT...LON 4162 8148 4157 8149 4157 8142 4123 8100
      4104 8100 4108 8139 4113 8169 4147 8215
      4152 8202 4148 8189 4150 8180 4149 8174
      4163 8150
TIME...MOT...LOC 0226Z 318DEG 18KT 4155 8167 4148 8206

Clark
Special weather statement, Apr 21, 10:55 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Cleveland OH
1055 PM EDT Wed Apr 21 2021

OHZ010-011-013-020>022-220415-
Summit OH-Geauga OH-Portage OH-Medina OH-Lorain OH-Cuyahoga OH-
1055 PM EDT Wed Apr 21 2021

...An intense lake effect snow band will affect Portage...
southwestern Geauga...Cuyahoga...northeastern Medina...northern
Summit and northeastern Lorain Counties Until 1230 AM EDT....

At 1052 PM EDT, radar indicated an intense lake effect snow band
along a line extending from Mantua to Highland Hills to
Cleveland to Westlake, moving southeast at 20 mph.

HAZARDS INCLUDE...
Winds to 30 mph...
Visibility rapidly dropping to less than a quarter of a mile...

Locations impacted include...
Cleveland, Akron, Lorain, Elyria, Ravenna, Parma, Lakewood, Cuyahoga
Falls, Euclid, Cleveland Heights, Strongsville, Brunswick, Westlake,
North Royalton, North Ridgeville, Kent, Solon, Avon Lake, Hudson and
Twinsburg.

Use extra caution if you must travel into or through this lake effect
snow band. Rapid changes in visibility and potentially slick roads
are likely to lead to accidents. Consider delaying travel until this
snow band passes your location.

LAT...LON 4162 8148 4157 8149 4157 8142 4123 8100
      4104 8101 4107 8139 4112 8169 4147 8215
      4152 8202 4148 8189 4150 8180 4149 8176
      4150 8171 4163 8150
TIME...MOT...LOC 0252Z 307DEG 19KT 4145 8149 4141 8190

&&

ODOT DMS  302, 303, 304, 305, 306, 307, 308, 309, 310, 311, 312, 313,
316, 317, 318, 319, 320, 321, 322, 323, 324, 325, 327, 328, 329, 606,
607, 614, 616, and 617.

Clark

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 21, 10:28 PM EDTSpecial Weather StatementCLECuyahoga, Portage, Summit62 min
Apr 21, 11:53 PM EDTSpecial Weather StatementCLEMahoning52 min
Apr 22, 12:19 AM EDTSpecial Weather StatementCLECuyahoga, Geauga, Mahoning, Portage, Trumbull86 min
Apr 22, 3:35 AM EDTFreeze WatchCLEKnox, Marion, Morrow, Wyandot12 hr
Apr 22, 3:49 AM EDTSmall Craft AdvisoryCLE19 hr
Apr 22, 3:24 PM EDTFrost AdvisoryCLEHancock, Lucas, Wood18 hr
Apr 22, 3:24 PM EDTFreeze WarningCLEKnox, Marion, Morrow, Wyandot18 hr

Nearby

Special Weather Statements in Ohio, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.